Alert archive / Texas / Severe Thunderstorm Warnings in 1997
Severe Thunderstorm Warning 332, NWS Midland/Odessa, TX
NWS Midland/Odessa, TX issued this severe thunderstorm warning at Aug 15, 1997, 6:31 PM CDT for Terrell County, Texas. It was in force for 64 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Aug 15, 1997, 6:31 PM CDT (23:31 UTC)
- Expired
- Aug 15, 1997, 7:35 PM CDT
- In force
- 64 min
- Issued by
- NWS Midland/Odessa, TX
- Area
- Whole counties
County Terrell County, TX
The radar
The Midland/Odessa radar (KMAF), 191 km from the middle of the area, began a volume at 23:32 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Del Rio, TX (KDRT), launched 12:00Z, 11.5 hours before the alert went out and 153 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 739 J/kg
- Mixed-layer CIN
- -259 J/kg
- Mixed-layer LCL
- 1191 m above ground
- 0-6 km bulk shear
- 11 kt
- 0-1 km storm-relative helicity
- 88 m²/s²
- 0-3 km storm-relative helicity
- 168 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 TTAA00 KMAF 152333 RRA SVRMAF TXC443-160035- BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE MIDLAND TX 631 PM CDT FRI AUG 15 1997 THE NATIONAL WEATHER SERVICE IN MIDLAND TX HAS ISSUED A SEVERE THUNDERSTORM WARNING EFFECTIVE UNTIL 735 PM CDT FOR PEOPLE IN THE FOLLOWING LOCATION... IN WESTERN TEXAS ...WESTERN TERRELL COUNTY AT 630 PM CDT...A SEVERE THUNDERSTORM WAS INDICATED BY MIDLAND DOPPLER RADAR 6 MILES SOUTHWEST OF SANDERSON MOVING EAST AT 10 MPH. SOME LOCATIONS IN THE PATH OF THIS STORM ARE... SANDERSON. IF YOU ARE CAUGHT OUTSIDE...SEEK REFUGE FROM THE WEATHER IN A STRONG BUILDING. DAMAGING WIND...LARGE HAIL...VERY HEAVY RAIN... AND DEADLY LIGHTNING ARET ALL POSSIBLE IN SEVERE THUNDERSTORMS. STAY INSIDE AWAY FROM WINDOWS UNTIL THE STORM HAS PASSED. BF/GPM
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Midland/Odessa, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 15, 1:42 PM CDT, 4 hours 49 minutes earlier.
Area forecast discussion, Aug 15, 1:42 PM CDT, 4 hours 49 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE MIDLAND TX 141 PM CDT FRI AUG 15 1997 18Z SURFACE ANALYSIS CONTINUES TO SHOW TROUGH FROM CENTRAL KS-KLBB-KMAF-E KFST. DEWPOINTS ARE IN THE 50S WEST OF THIS BOUNDARY AND 60S EAST. KMAF 88D VWP SHOWING SWLY TO WLY WINDS CONSUMING MUCH OF THE ATMOSPHERE AOB 10K FT. REFLECTIVITY PRODUCT SHOWING FIRST STORMS FIRING OVER CENTRAL BREWSTER COUNTY PROBABLY ALONG TAIL END OF SFC TROUGH. WV IMAGERY SHOWING A STREAM OF MID/UPPER LEVEL MOISTURE STREAMING IN FROM THE PACIFIC OVER PORTIONS OF THE FA WITH SUBSIDENCE DOMINATING ELSEWHERE. SHRTWV TROUGH SHOULD SKIRT NRN FA TONIGHT AND PROVIDE LIFT IN THE MID/UPPER LEVELS... BUT WITH LACKING SFC BOUNDARIES CANNOT SEE MORE THAN ISOLATED POPS NRN SECTIONS. FOR ERN SECTIONS... SFC TROUGH WILL ACT AS A FOCUS BUT CAP SHOULD HOLD IN THIS AREA. HOWEVER... CAP APPEARS A LITTLE WEAKER OVER PORTIONS OF PECOS AND TERRELL COUNTIES... ACCORDING TO LATEST ADAP DATA... SO WILL HAVE TO KEEP A WATCH FOR POSSIBLE CONVECTION BY LATE AFTERNOON INTO EARLY EVENING. AS USUAL... WILL LIKELY SEE A FEW ISOLATED STORMS VCNTY OF MOUNTAINS. POPS APPEAR LESS LIKELY TOMORROW AS SUBSIDENCE IN WAKE OF EXITING SHRTWV DOMINATES MUCH OF THE FA AND 5H RIDGE PROGGED TO BEGIN ITS NWRD TREK OVER THE AREA. FOR TEMPERATURES... WILL LEAN CLOSER TO PERSISTENCE TONIGHT AND TOMORROW WITH A TOUCH OF WARMER MOS GUIDANCE. MAF 72/101 1- CNM 69/103 1- MRF 61/88 11 P07 <72/98 1- EARLE
Nearby
Severe Thunderstorm Warnings in Texas, 1997Every severe thunderstorm warning in 1997
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.